Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 87, NWS Las Vegas, NV

July 27, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 27, 2013, 1:49 AM MST for Mohave County, Arizona. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2013, 1:49 AM MST (08:49 UTC)
Expired
Jul 27, 2013, 3:45 AM MST
In force
116 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 111 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:30 AM MSTFLASH FLOOD5 W Cedar Hills, AZ5 TO 10 INCHES OF WATER AND DEBRIS FLOWING ACROSS DW RANCH ROAD. REPORT VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WGUS55 KVEF 270849
FFWVEF
AZC015-271045-
/O.NEW.KVEF.FF.W.0087.130727T0849Z-130727T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 AM MST SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 345 AM MST.

* AT 145 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM APPROACHING THE DEAN PEAK BURN 
  AREA. THE STORM PRODUCING VERY HEAVY RAIN WAS MOVING NORTHEAST AT 
  15 MPH. HEAVY RAIN ON THE BURN AREA COULD CAUSE MUD TO FLOW OVER 
  DW RANCH ROAD.

* LOCATIONS IMPACTED INCLUDE...
  DW RANCH ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN WILL FALL ON THE DEAN PEAK BURN AREA. BECAUSE OF THE LACK 
OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3519 11389 3519 11382 3510 11382 3510 11390

$$

MORGAN
2 follow-up statements
065 
WGUS75 KVEF 270946
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 AM MST SAT JUL 27 2013

AZC015-271045-
/O.CON.KVEF.FF.W.0087.000000T0000Z-130727T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
246 AM MST SAT JUL 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MST FOR
CENTRAL MOHAVE COUNTY...

AT 240 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE DEAN PEAK BURN 
AREA. A RAIN GAGE IN THE BURN AREA HAD RECORDED NEARLY AN INCH OF 
RAIN SINCE 130 AM. AT 241 AM...A RESIDENT IN THE AREA REPORTED THAT 
DW RANCH ROAD WAS FLOODED...AND FLOODING IS LIKELY TO CONTINUE.

LOCATIONS IMPACTED INCLUDE...
DW RANCH ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE 
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3519 11389 3519 11382 3510 11382 3510 11390

$$

MORGAN
835 
WGUS75 KVEF 271044
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 AM MST SAT JUL 27 2013

AZC015-271053-
/O.EXP.KVEF.FF.W.0087.000000T0000Z-130727T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
344 AM MST SAT JUL 27 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM MST FOR CENTRAL
MOHAVE COUNTY...

HEAVY RAIN ENDED OVER THE DEAN PEAK BURN AREA BETWEEN 230 AM AND 245 
AM. FLOODING WAS REPORTED OVER DW RANCH ROAD AT 241 AM. WITH NO 
ADDITIONAL HEAVY RAINFALL IMMINENT...FLOODING IS EXPECTED TO RECEDE 
AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE ON SCHEDULE.

LAT...LON 3519 11389 3519 11382 3510 11382 3510 11390

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 8:00 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 26, 8:00 PM MST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
800 PM PDT FRI JUL 26 2013

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE OVER THE AREA THROUGH
SATURDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE AND GUSTY WINDS. A
DRYING TREND WILL BEGIN FROM THE WEST ON SUNDAY WITH DRY CONDITIONS
EXPECTED AREAWIDE BY TUESDAY OF NEXT WEEK. TEMPERATURES WILL
GENERALLY BE A LITTLE BELOW NORMAL OVER THE WEEKEND WITH NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES NEXT WEEK.
&&

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS STILL AFFECTING MAINLY
NORTHERN MOHAVE COUNTY AND CENTRAL AND NORTHERN LINCOLN COUNTY THIS
EVENING WITH MAINLY SCATTERED LIGHT SHOWERS AND ISOLATED STORMS
MOVING NORTH THROUGH INYO COUNTY. THE STORMS OVER LINCOLN AND MOHAVE
COUNTY SEEM TO HAVE BEEN FORMING ALONG A WEAK CONVERGENCE BOUNDARY
THAT STRETCHES FROM NORTHERN ARIZONA TO EASTERN LINCOLN COUNTY. SOME
OF THESE STORMS MAY ALSO BE ENHANCED BY A WEAK CIRCULATION THAT IS
MOVING THROUGH CENTRAL MOHAVE COUNTY. LAPS DATA STILL SHOWING FAIRLY
DECENT INSTABILITY OVER THE FAR EASTERN AREAS OF THE CWA INCLUDING
NORTHEAST CLARK COUNTY. THIS IS AN AREA THAT WILL HAVE TO BE WATCHED
THIS EVENING AS SATELLITE IMAGERY SHOWS AN OUTFLOW BOUNDARY MOVING
SOUTHEAST AND SOME LIGHT RADAR RETURNS HAVE BEEN SHOWING UP ALONG
THE CLARK/LINCOLN COUNTY LINE. ITS POSSIBLE THAT STORMS MAY CONTINUE
TO DEVELOP AND MOVE SOUTHWEST LATER THIS EVENING.

MID LEVEL CIRCULATION STILL MOVING UP THROUGH CENTRAL CALIFORNIA AND
ALTHOUGH PRECIPITATION HAS BEEN FAIRLY WEAK OVER INYO COUNTY OVER
THE PAST COUPLE OF HOURS...THUNDERSTORMS MAY INCREASE IN INTENSITY
OVERNIGHT. HAVE KEPT THE FLASH FLOOD WATCH IN EFFECT FOR INYO COUNTY
THROUGH 8AM SATURDAY MORNING.
&&

.PREV DISCUSSION...
238 PM PDT FRI JUL 26 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...A FAIRLY ACTIVE
PERIOD LOOKS TO BE IN STORE FOR THE CWA THROUGH SATURDAY NIGHT BUT
THERE IS CONSIDERABLE UNCERTAINTY AS TO WHERE THE MAIN FOCUS WILL
BE. CURRENTLY THERE IS A WEAK CIRCULATION MOVING ACROSS WESTERN SAN
BERNARDINO WHICH IS EXPECTED TO MOVE NORTH DURING THE NIGHT. THIS
SHOULD PROVIDE A FOCUS FOR CONVECTION DURING THE REMAINDER OF THE
AFTERNOON AND OVERNIGHT AS IT CONTINUES NORTH ACROSS INYO COUNTY.
AT THE SAME TIME...A SECOND CIRCULATION IS MOVING WEST ACROSS THE
SOUTHERN PORTION OF THE CWA...WHILE DAYTIME HEATING/CLEARER SKIES
ARE MANAGING TO ALLOW ISOLATED THUNDERSTORMS TO FORM OVER THE
REMAINDER OF THE CWA. THE HIGHEST PWAT VALUES ARE OVER THE EXTREME
SOUTHERN PORTIONS OF THE AREA...APPROACHING 2 INCHES...WHICH MEANS
PLENTY OF MOISTURE ACROSS THE CWA TO SUPPORT LOCALLY HEAVY
RAINFALL...WITH LITTLE CHANGE EXPECTED FOR SATURDAY. THE PROBLEM FOR
SATURDAY IS WHERE WILL THE TWO CIRCULATIONS GO. CONSIDERABLE
DIFFERENCES BETWEEN THE NAM/ECMWF AND THE GFS ARE OCCURRING WHICH IS
LEADING TO THE UNCERTAINTY MENTIONED EARLIER. THE NAM/ECMWF TAKES
THE GENERAL COMBINED CIRCULATIONS ACROSS CENTRAL NEVADA ON
SATURDAY...WHILE THE GFS HAS THE TRANSITION FURTHER SOUTH. THE
RESULT BEING THAT THE MAIN FOCUS OF THUNDERSTORMS ON SATURDAY WILL
BE OVER THE NORTHERN PORTION OF THE CWA PER THE NAM/ECMWF...OR OVER
THE EASTERN PORTION...ESPECIALLY MOHAVE/CLARK COUNTIES PER THE GFS.
DUE TO THE UNCERTAINTY HAVE TRENDED TOWARDS A COMPROMISE WITH
SCATTERED TO LIKELY THUNDERSTORMS FOR SATURDAY AFTERNOON/NIGHT OVER
BOTH AREAS. INITIAL THOUGHTS WAS TO BROADBRUSH A FLASH FLOOD WATCH
FOR SATURDAY IN THESE AREAS...BUT DECIDED TO HOLD OFF ON THIS FOR
THIS PACKAGE IN ORDER TO TRY AND NARROW IT DOWN...IF NEEDED...IN
LATER PACKAGES. HOWEVER WILL CONTINUE THE CURRENT FLASH FLOOD
WATCHES THAT ARE OUT THROUGH THIS EVENING/NIGHT FOR THE WESTERN
SECTIONS. EXPECTING INCREASED CLOUD COVER EITHER WAY OVER MUCH OF
THE CWA ON SATURDAY WHICH WILL RESULT IN COOLER DAYTIME TEMPERATURES
OVER THE REGION WHICH WILL RESULT IN NEAR TO SLIGHTLY BELOW NORMAL
READINGS FOR SATURDAY.

.LONG TERM...SUNDAY THROUGH FRIDAY...A WEAK SHORTWAVE MOVING INTO
THE SOUTHERN CALIFORNIA COAST ON SUNDAY WILL BRING DRIER...MORE
STABLE AIR TO THE SOUTHWESTERN CWA WHERE DRY CONDITIONS ARE
EXPECTED. SUFFICIENT MOISTURE AND INSTABILITY IS FORECAST OVER THE
NORTHERN ZONES AND MOHAVE COUNTY WHERE ISOLATED TO SCATTERED
THUNDERSTORMS ARE STILL EXPECTED. THE UPPER FLOW BECOMES SOLIDLY
SOUTHWEST ON MONDAY RESULTING IN MAINLY DRY CONDITIONS EVERYWHERE
EXCEPT PERHAPS THE EASTERN CWA FRINGES. THE SOUTHWESTERLY FLOW AND
EMBEDDED SHORTWAVES MOVING INTO THE PACIFIC NORTHWEST WILL CONTINUE
TO SCOUR MOISTURE OUT OF THE AREA THROUGH AT LEAST THURSDAY. THIS
PATTERN FITS IN WELL WITH A CLIMATOLOGICAL DECREASE IN MONSOON
ACTIVITY HEADING INTO EARLY AUGUST. MODELS INDICATE THERE COULD BE A
WEAK MOISTURE PUSH NEXT WEEKEND.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS IN AND AROUND THE VALLEY
ARE EXPECTED INTO THIS EVENING WITH CIGS AROUND 6K FEET POSSIBLE AND
A POTENTIAL FOR A BRIEF REDUCTION IN VISIBILITY IN STRONGER OUTFLOW
OR IF STORMS DEVELOP OVER THE AIRPORT. SURFACE WINDS WILL GENERALLY
BE DRIVEN BY THUNDERSTORM OUTFLOW THROUGH THIS EVENING WITH GUSTS TO
AROUND 30KTS. WHEN WINDS RELAX BETWEEN OUTFLOW...A SOUTH TO
SOUTHEAST DIRECTION UNDER 10KTS IS EXPECTED. MORE STORMS WITH GUSTY
WINDS AND BRIEF HEAVY RAIN ARE POSSIBLE TONIGHT AND SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AREAWIDE
THROUGH SATURDAY...WITH WINDS GENERALLY OUT OF THE SOUTH AROUND
10KTS OUTSIDE OF THUNDERSTORM ACTIVITY. CIGS WILL VARY BUT COULD BE
AS LOW AS 6K FEET IN STORMS ALONG WITH BRIEF VISIBILITY REDUCTIONS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CAZ519>521.
&&

GORELOW/JENSEN/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 26, 2:07 PM MST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 PM PDT FRI JUL 26 2013

AZZ001>003-036-CAZ522-524-526-527-NVZ014>022-270700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
207 PM PDT FRI JUL 26 2013 /207 PM MST FRI JUL 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE SEEN THROUGH TONIGHT.
THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING BRIEF HEAVY
RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY WITH THE POTENTIAL
FOR BRIEF HEAVY RAINFALL AND GUSTY WINDS CONTINUING. A DRYING TREND
WILL BEGIN FROM THE WEST ON SUNDAY...WITH DRY CONDITIONS EXPECTED
OVER THE AREA TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>521-270700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
207 PM PDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH WILL
HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE SEEN ON SATURDAY WITH
LOCALLY HEAVY RAINFALL POSSIBLE. DRYING WILL BE SEEN ON
SUNDAY...HOWEVER ISOLATED THUNDERSTORMS...MAINLY OVER THE MOUNTAINS
ARE STILL POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ523-525-270700-
WESTERN MOJAVE DESERT-MORONGO BASIN-
207 PM PDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALLY HEAVY
RAINFALL AND GUSTY WINDS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 8
PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ON SATURDAY BUT DRYING ON SUNDAY SHOULD PUSH
THE CHANCE OF THUNDERSTORMS TO THE EAST OF THE AREA...RESULTING IN
NO HAZARDOUS WEATHER FOR THE AREA SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:28 PM MSTAreal Flood AdvisoryVEFMohave5 hr
Jul 27, 11:44 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 27, 12:44 PM MSTFlash Flood WarningVEFMohave2 hr
Jul 27, 1:37 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 27, 2:01 PM MSTAreal Flood AdvisoryVEFMohave89 min
Jul 27, 2:14 PM MSTSevere Thunderstorm WarningVEFMohave31 min
Jul 27, 4:30 PM MSTFlash Flood WarningVEFMohave4 hr
Jul 27, 4:39 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 27, 4:52 PM MSTFlash Flood WarningVEFMohave113 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.